Texas, 2018Damaging Wind in Texas, April 25, 2018
April 25, 2018 · NWS BRO · 1 event in 1 county or zone
Despite April 2018 being largely normal with rainfall, mainly from occasional cold fronts, one distinct local strong to severe storm event developed in the Upper Rio Grande Valley, with gusty winds producing wind damage near Rio Grande City during the evening of April 25th. The line would reach southwestern Hidalgo County before weakening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite April 2018 being largely normal with rainfall, mainly from occasional cold fronts, one distinct local strong to severe storm event developed in the Upper Rio Grande Valley, with gusty winds producing wind damage near Rio Grande City during the evening of April 25th. The line would reach southwestern Hidalgo County before weakening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 25, 5:45 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 25, 5:45 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
645 PM CDT Wed Apr 25 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR ceilings continue into late this evening as a cold
front moves toward the Rio Grande Valley. Scattered thunderstorms
are developing along the front into northwestern portions of Deep
South Texas. While conditions aren't as favorable in the valley,
there is an increasing chance of a few thunderstorms approaching
MFE and HRL late this evening into very early tonight, with
showers reaching BRO. MVFR ceilings are expected along the front
after midnight through Thursday morning before conditions slowly
improve. Isolated showers may continue across the lower valley
Thursday morning.
&&
.PREV DISCUSSION... /issued 330 PM CDT Wed Apr 25 2018/
SHORT TERM (Tonight through Thursday Night): The main forecast
challenge is the advancing cold front and strong weather potential
for tonight. SPC places the upper valley under a marginal risk for
severe weather tonight, which translates to a 5% chance within 25
miles of any given point in the Zapata, Jim Hogg, and Starr county
area. Moisture, instability, and lift will be present along the
front, with gusty winds and small hail possible in the stronger
storms that may move into the upper valley from the west this
evening and tonight. An isolated severe storm is not out of the
question for the upper valley, and the threat would then be strong,
gusty winds and large hail. The front is on track to push through
the Laredo area and into Zapata county around 9 or 10 pm, and will
push through the lower valley in the pre-dawn hours of Thursday,
Rain and stronger thunderstorm chances are expected to ease as the
front progresses southeast. The best chance for unsettled weather
and a brief heavy downpour for the lower valley will be right along
the front with gusty winds of 30 to 40 mph possible.
Look for clearing skies Thursday with mild, mainly seasonal high
temperatures in the upper 70s to lower 80s with light northeast
winds. Thursday night temperatures will be in the lower to mid 60s
with light east winds under partly cloudy skies.
LONG TERM (Friday through Wednesday): The 500 mb pattern over the
lower 48 states will be dominated by deep troffing/closed lows on
the East and West Coasts this weekend. This will in turn maintain
pretty decent ridging over the South Central Plains states through
Sun. However, the East Coast trough will eventually drift
eastwards early next week while the closed 500 mb low over the
Pacific NW will open up and elongate out from SW to NE through
midweek next week. This will shift the 500 mb ridging towards the
East Coast with the South Central Plains states remaining on the
western fringes of ridging. As this broad mid level trough axis
digs to the southeast, a cold front will push into the central and
southern Plains states late in the longer range forecast period
possibly setting up for a fropa late next week. Until then expect
near to below normal temps to prevail for this weekend, with above
normal temps developing next week as the low level WAA
strengthens.
Some marginal moisture values remain pooled under the 500 mb
ridge axis over NE Mexico edging into southern TX. This will
likely interact with the diurnal heating to potentially fire up
some isold conv for much of the longer range period. No widespread
significant rains are expected at this time.
Run to run GFS/ECMWF consistency is pretty decent for both the
temp and pop trends. The ECMWF has a a warmer and drier bias
versus the GFS. Will maintain a general model blend for the longer
range outlook.
MARINE Tonight through Thursday night: Light to moderate southeast
winds will turn to northeast tonight after the passage of a cold
front. Light to moderate northeast to east winds will then prevail
through Thursday night. Showers and isolated thunderstorms may
develop over the marine areas tonight as the cold front moves
through, possibly superimposing strong, gusty winds and locally
rough seas on the forecast. Small craft advisory conditions will
not develop on the broader scale, however.
Friday through Monday Night: Weak to moderate surface ridging will
remain centered over the Gulf of Mexico which will likely maintain
light to moderate SE low level flow across the lower TX marine
locations throughout the weekend. However, the PGF appears to
strengthen Mon and Tues which could push the Bay and Gulf
conditions up close to SCA levels late in the forecast period.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
56
Hazardous weather outlook, Apr 25, 3:00 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
400 PM CDT Wed Apr 25 2018
TXZ248>257-262100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
400 PM CDT Wed Apr 25 2018
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are anticipated this evening
and early tonight over Zapata, Jim Hogg, Brooks, Starr, and
Hidalgo Counties. Some of the thunderstorms may be strong to
severe, producing large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Any observations of large hail and damage from strong winds this
evening and early tonight should be reported to local law
enforcement and the National Weather Service office in Brownsville.
GMZ130-132-135-150-155-170-175-262100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
400 PM CDT Wed Apr 25 2018
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Small Craft Advisories may be needed along the Lower Texas Coast
on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 25, 6:01 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Brownsville TX
701 PM CDT WED APR 25 2018
TXZ248-249-260045-
Jim Hogg TX-Zapata TX-
701 PM CDT WED APR 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG...NORTHWESTERN STARR AND
ZAPATA COUNTIES UNTIL 745 PM CDT...
At 657 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from Zapata to Guerra. These storms are
moving east at around 20 mph and expanding eastward cover a large
portion of Zapata county and west Central Jim Hogg county. Another
area of thunderstorms may approach Hebbronville from the north. All
storms may intensify over the next 30 to 45 minutes.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Storms may intensify.
Locations impacted include...
Zapata, Agua Nueva, Bustamante, Medina, Zapata High School, Guerra,
Zapata County Fire Department, Randado, Escobas and Zapata Middle
School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2718 9943 2717 9851 2680 9844 2677 9924
2685 9927 2688 9933 2692 9932 2694 9939
2696 9939 2698 9938 2700 9941 2716 9944
TIME...MOT...LOC 2357Z 270DEG 37KT 2688 9886
GBSpecial weather statement, Apr 25, 6:40 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Brownsville TX
740 PM CDT WED APR 25 2018
TXZ248>250-252-260130-
Brooks TX-Jim Hogg TX-Zapata TX-Starr TX-
740 PM CDT WED APR 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG...STARR...CENTRAL BROOKS
AND SOUTHEASTERN ZAPATA COUNTIES UNTIL 830 PM CDT...
At 738 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Hebbronville to near New
Falcon. Movement was southeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Agua Nueva, El Sauz, Viboras, New Falcon, Guerra, Santa Catarina,
Falcon State Park, La Gloria, Rio Grande City Municipal Airport and
Falcon Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2731 9852 2727 9852 2726 9838 2715 9803
2637 9874 2658 9917 2662 9918 2733 9858
TIME...MOT...LOC 0038Z 321DEG 37KT 2718 9863 2660 9911
GBThunderstorm Wind, Starr
- When
- April 25, 7:15 PM CST to 7:20 PM CST
- Where
- Starr County, Rio Grande City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 26.380, -98.820
A newspaper report from Starr County indicated a large restaurant sign blew onto a vehicle and caused an unknown amount of damage to the vehicle during the passage of a thunderstorm in Rio Grande City a little after 8 PM on April 25th.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, April 25, 20181 death · 1 event
- High Surf in North Carolina, April 25, 20181 death · 1 event
- Flooding in Iowa, April 25 to 30, 2018$200,000 · 2 events
- Flooding in Virginia, April 25 to 28, 20182 events
- Flooding in Minnesota, April 25 to 30, 20182 events
- Flood in Wisconsin, April 25 to 28, 20181 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, April 25, 20181 event
- Hail in Texas, April 25, 20181 in hail · 1 event
- Flood in Montana, April 25 to 30, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754072.